Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 212, NWS Mobile, AL

July 11, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 11, 1997, 6:11 PM CDT for Baldwin County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 1997, 6:11 PM CDT (23:11 UTC)
Expired
Jul 11, 1997, 7:15 PM CDT
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:30 PM CDTThunderstorm Wind 50Fairhope, ALSeveral trees were blown down near the Fish River at Highway 98.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 112311 RRA
SVRMOB
ALC003-120015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
611 PM CDT FRI JUL 11 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...BALDWIN COUNTY
 
AT 610 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
NEAR POINT CLEAR AND FAIRHOPE. THIS STORM WILL BE AFFECTING THESE
PORTIONS OF THE EASTERN SHORE THROUGH 645 PM WITH DIME TO QUARTER SIZE
HAIL.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:12 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 11, 2:12 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT FRI JUL 11 1997

BENIGN WX PTRN OVR FA NXT 48 HRS.  LTST WV STLT IMGRY SHWS EXTNSV
DRYING OVR SERN U.S. FRM SUBSDNC IN MID TROP.  12Z SNDGS AT KSIL AND
KTLH WERE QUITE UNSTBL WITH CAPES OF 3500 J/KG.  BUT WITH VRY LTL
MSTR TO WORK WITH THERE HAS BEEN VRY LTL CONVECTN.  CURR KMOB 88D
SHOWING TSRA IN ECNTRL MS BUT MVMT IS SLY.  12Z ETA PROGS SFC-H3 RDG
OVR ERN U.S. TO MOV LTL AND BLD THRU PD.  PW/S WILL RMN BLO 1.5
INCHES THRU 36 HRS.  DO NOT EXPCT WDSPRD TSRA THRU 48 HRS.  TEMPS
SHUD STAY CLOSE TO CLIMO.  USED COMBNTN OF NGM AND AVN FOR TEMPS.

OVER THE MARINE AREA WNDS WILL BECOME MOR SWLY TWD END OF PD.  SEAS
WILL RMN 1 T"O 2 FT.

MOB 71/94/72/92 2212  PNS 73/93/73/91 2212
DTS 73/91/73/91 1212  EVR 70/93/70/92 1212 37

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.